A 41–year–old female with a history of substance abuse presented to the Emergency Department with one month of bilateral lower extremity rash and severe pain. On arrival patient was noted to have altered mental status and met SIRS criteria of fever and tachycardia. She was also found to be leukopenic with an ANC of 1600. Initially, the rash was purpuric with stellate lesions and associated erythematous borders. A few of the lesions were bullous and necrotic. A poorly demarcated erythematous macule was noted on the right ear. Workup yielded normal renal function, computed tomography negative for acute thrombotic stroke, no sign of infection, and urinalysis with trace protein with no evidence of hematuria. P–ANCA was noted to be strongly positive at a titer of 1:2650 and polyreactive to MPO Ab and PR3. Vancomycin was empirically started for suspicion of MRSA super–infection. Supportive care was provided with volume resuscitation, anti–pyretics, and wound care. Thigh skin biopsy histopathology taken during a similar presentation to an outside hospital three months prior revealed cocaine microangiopathy, or levamisole–associated thrombotic vasculitis. On this admission, her urine drug screen was positive for cocaine metabolites and patient admitted to using the day prior to presentation.
This is the ninth confirmed case of levamisole–associated thrombotic vasculitis at our hospital. Levamisole was historically used as an immunomodulator in rheumatoid arthritis and colon cancer until its withdrawal from the US market in 2000 due to agranulocytosis. In 2010, it was found as a contaminant in 78% of cocaine at this safety net hospital. It is thought that the adulterant potentiates the effects of cocaine in users. The clinical presentation of levamisole–associated thrombotic vasculitis includes characteristic retiform purpura with propensity for pinna involvement, high–titer ANCAS reactive to multiple target antigens, and neutropenia is common. Treatment for this condition is not well established, but the largest case series of levamisole–associated cutaneous vasculopathy from Denver Health noted the use of corticosteroids as effective treatment in some cases. Primary treatment of levamisole–associated vasculitis remains largely supportive.
Unless targeted efforts to eradicate levamisole laced cocaine are undertaken, cases like this may become a common presentation of cocaine abuse. Epidemiologic data for the Midwest and Western US indicates a prevalence of levamisole–adulterated cocaine, and cocaine use indicators in the Denver region remain high. There is need for a robust public health campaign targeted at cocaine users regarding this life–threatening and potentially deforming drug related complication.